1. Some drugs have been shown to cause nerve damage in CMT patients resulting in deterioration in strength that is not usually reversible even if the drug is stopped. Fortunately this is an uncommon situation and is best characterized by the recognized problems with vincristine. These drugs should never be used unless there is absolutely no alternative.
2. There are many drugs that cause clinically significant neuropathy and therefore are likely to result in worsening of CMT. These drugs have not necessarily been shown to have this effect in CMT patients but it just makes sense to avoid them if at all possible. Most of the drugs on the medication alert list fall into this category.
3. There are drugs that possibly cause neuropathy or cause a neuropathy that is clinically insignificant. Once again, it seems wise to avoid these drugs unless there is no suitable alternative. A good example of this is dilantin. It does seem to cause a neuropathy but it is rarely, if ever, clinically significant. However, I would not regard dilantin as a first choice in the treatment of epilepsy in CMT patients. On the other hand, if dilantin proved to be the most effective drug in controlling seizures, I would not hesitate to use it even in a CMT patient because the risk of seizures far outweighs the remote possibility that dilantin will make the CMT worse.
4. There are drugs that cause weakness by a mechanism unrelated to worsening of neuropathy. The best example of this is lipitor (and other statin drugs used to lower blood cholesterol). In rare instances they cause muscle damage and therefore could make a CMT patient worse even though the effect is not on the nerve itself. With these drugs, it depends on the balance of risks. A patient with very high cholesterol is at increased risk of death or disability from stroke or heart attack and this risk can be reduced with statins. However, if the cholesterol can be reduced through diet and exercise (not easy in CMT patients because of their difficulty exercising) then it would obviously be preferable to using a statin.
5. There are drugs that probably do cause a clinically significant neuropathy but only rarely and in certain susceptible individuals. Again, an example of this would be the statins (such as lipitor).
6. There are drugs that act on the central nervous system and cause fatigue and an overwhelming sense of weakness but which have no proven effect on nerves or muscle. The effects of these drugs are almost always reversible and the effects are very different for different individuals. A good example of this is amitriptyline. This, and similar drugs, are frequently used to treat neuropathic pain in CMT patients and while most experience some tiredness, some feel so exhausted that they can’t get out of bed. Usually the tiredness improves with time but not always; imovane is in this category. Since the effects are reversible I don’t hesitate to use the drugs but make my patients aware of the potential for extreme fatigue.The general principles for dealing with drugs in CMT patients is that you shouldn’t take any medication unless you need it; you should never take a known neurotoxic drug unless there is absolutely no alternative, and you should never take any drug that causes weakness and fatigue, even if it doesn’t directly affect the nerves, unless of course there is no alternative. Finally, you should always question your doctor and pharmacist about possible adverse effects of the drugs they are prescribing and dispensing, particularly in relation to your CMT.